Hail, Upshur
- When
- April 20, 4:45 AM CST
- Where
- Upshur County, Saules Chapel
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.830, -95.070
Hail was reported 10 miles northwest of Gilmer, Texas.
Scattered to numerous showers and thunderstorms developed along and ahead of a cold front across much of East Texas during the morning and afternoon of April 20th. While surface based instability was weak, very steep lapse rates aloft coupled with increasing forcing aloft resulted in isolated severe thunderstorms over portions of East Texas, which resulted in several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered to numerous showers and thunderstorms developed along and ahead of a cold front across much of East Texas during the morning and afternoon of April 20th. While surface based instability was weak, very steep lapse rates aloft coupled with increasing forcing aloft resulted in isolated severe thunderstorms over portions of East Texas, which resulted in several reports of large hail. The severe threat shifted southward across East Texas from morning to afternoon, ending across Deep East Texas around mid afternoon as the air mass stabilized from widespread areas of showers with embedded thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 2:22 AM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 322 AM CDT FRI APR 20 2012 .DISCUSSION... MAIN FEATURE FOR THIS FCST PD IS UPPER TROF NOW LOCATED OVER THE TX PANHANDLE. CONVECTION IS ONGOING ACROSS N TX INTO ERN OK ATTM...MOVING EWD JUST AHEAD OF A COLD FRONT. NOT MUCH CHANGE THIS PD WITH REGARD TO MODEL OUTPUT...SO FCST REFLECTS JUST A FEW TWEAKS TO TIMING AND SLIGHTLY INCREASED POPS DUE TO INCREASED CONFIDENCE. CONVECTION IS FCST TO EXPAND EWD THROUGH TODAY...AS THE TROF DEEPENS. NEWER MODEL RUNS KEEP THE TROF OPEN...WHICH IS A CHANGE FROM THE LAST SEVERAL RUNS. THE ONLY EXCEPTION IS THE EURO...WHICH CONTINUES TO CLOSE THE LOW OFF BY SAT MORNING. THIS DIFFERENCE APPEARS TO HAVE LITTLE BEARING ON THE OVERALL FCST HOWEVER. PRECIP IS EXPECTED TO MOVE OUT OF THE REGION FOR THE MOST PART BY LATE SAT MORNING. STRONG NWLY FLOW ALOFT SHOULD QUICKLY CLEAR OUT CLOUDS IN THE WAKE OF THE SFC FRONT...AND SHOULD LEAVE MOST OF THE REGION UNDER MOSTLY CLEAR SKIES BY SAT AFTN. NW FLOW REGIME IS EXPECTED TO HOLD THROUGH THE WEEKEND INTO THE FIRST HALF OF THE WORK WEEK...AS SFC HIGH PRESSURE BUILDS IN ACROSS THE SRN U.S. AMPLIFIED UPPER RIDGE OVER THE WRN U.S. IS FCST TO WEAKEN AND SQUEEZE EWD DURING THE MIDDLE PART OF THE WORK WEEK... AS A STRONG DISTURBANCE MOVES INTO THE DESERT SW. THIS ACCORDING TO THE GFS. THE EURO KEEPS THE REGION UNDER NW FLOW WITH THE UPPER RIDGE REMAINING QUITE STRONG THROUGH THE END OF THE PD. HOPEFULLY FUTURE MODEL RUNS WILL SHED SOME LIGHT ON THE SITUATION. COLD FRONT EARLY THIS WEEKEND WILL BRING BELOW NORMAL TEMPS FOR SAT...AND NEAR NORMAL TEMPS THROUGH EARLY NEXT WEEK. REMAINDER OF THE PD DEPENDS ON WHAT HAPPENS WITH THE UPPER RIDGE/BAJA LOW. FOR NOW WILL STAY PRETTY CLOSE TO MEX NUMBERS UNTIL A TREND CAN BE ESTABLISHED. /12/ && .AVIATION... A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST IS PRODUCING WIDELY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THIS SHRA/TSRA ACTIVITY WILL MOVE INTO THE ARKLATEX AIRSPACE BEFORE THE UPCOMING 12Z ISSUANCE. VFR/MVFR FLIGHT CATEGORIES WILL REMAIN COMMON AT MANY AREA TERMINALS TODAY...BUT TEMPO IFR CONDITIONS WILL BE POSSIBLE WHERE +TSRA ACTIVITY OCCURS. THE COLD FRONT WILL BE NEAR AN ELD...SHV...LFK LINE BY THE 18Z ISSUANCE...AND SHOULD BE CLEARING THE AREA AROUND 00Z. LIGHT SOUTHERLY WINDS WILL SWITCH TO NORTHERLY AT 8 TO 14 KTS AFTER FROPA. NO VSBY CONCERNS ARE EXPECTED IN THE 12Z TAF PERIOD...EXCEPT DURING TSRA ACTIVITY AT TERMINALS. /11/ && .PRELIMINARY POINT TEMPS/POPS... SHV 75 50 69 50 79 / 70 50 10 0 0 MLU 80 54 67 48 75 / 50 60 20 0 0 DEQ 66 42 69 44 76 / 60 10 0 0 0 TXK 72 47 69 49 77 / 70 30 0 0 0 ELD 76 47 68 46 77 / 70 60 10 0 0 TYR 70 47 71 50 79 / 70 20 0 0 0 GGG 72 48 70 48 79 / 70 30 0 0 0 LFK 78 51 72 48 81 / 70 50 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 12/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1221 PM CDT THU APR 19 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-201730- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1221 PM CDT THU APR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR DEEP EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE NORTHWESTERN SECTIONS OF THE REGION DURING LATE TONIGHT...AS A COLD FRONT AND ITS UPPER LEVEL DISTURBANCE APPROACH THE I-30 CORRIDOR. WHILE A SEVERE STORM OR TWO CANNOT BE TOTALLY RULED OUT...NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS I-20 DURING MUCH OF THE DAY ON FRIDAY AND THEN DOWN THE I-49 CORRIDOR OVERNIGHT...EXITING THE EASTERN FRINGES DURING LATE SATURDAY MORNING. ANY BOWING SECTIONS OF THUNDERSTORMS MAY PRODUCE WIND DAMAGE AND ANY HEAVY RAINFALL MAY CAUSE BRIEF LOCALIZED FLOODING. WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 AM CDT FRI APR 20 2012
TXZ108-201015-
FRANKLIN-
449 AM CDT FRI APR 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 AM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
FRANKLIN...
INCLUDING THE FOLLOWING LOCATIONS...
HAGANSPORT...MOUNT VERNON...PURLEY AND SCROGGINS...
AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF SULPHUR
SPRINGS...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
ELEVENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 AM CDT FRI APR 20 2012
TXZ110-125-201100-
CAMP-UPSHUR-
534 AM CDT FRI APR 20 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
UPSHUR AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
BIG SANDY...CEDAR SPRINGS...DIANA...EAST MOUNTAIN...GILMER...
LEESBURG...NEWSOME...ORE CITY...PITTSBURG...ROSEWOOD AND WEST
MOUNTAIN...
AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NEWSOME...OR 5 MILES SOUTH OF
LEESBURG...MOVING EAST AT 45 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
ELEVENThe Shreveport radar (KSHV), 123 km away, was scanning. The volume nearest the first event began at 10:45 UTC.
16 hail. Local standard time, as filed.
Hail was reported 10 miles northwest of Gilmer, Texas.
Golfball sized hail was reported 12 miles east of Gilmer, Texas.
Public reported one inch hail at the intersection of Hwy. 259 and 449.
Large marble sized hail was reported in north Judson.
Hail was reported in Uncertain, Texas.
Hail was reported two miles south of Alto, Texas.
One half inch to three quarter inch hail reported in Douglass, Texas.
Nickel sized hail fell in the Hudson community west of Lufkin, Texas.
Hail was reported 4 miles south of Nacogdoches, Texas.
Hail was reported in Lufkin, Texas.
Hail was reported in Lufkin, Texas.
Penny to nickel sized hail was reported in Huntington, Texas.
A boat launch on Lake Sam Rayburn reported quarter sized hail.
A convenience store near Chalk Hill reported nickel to quarter sized hail.
A mortgage company just northwest of Stewart reported dime to penny sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369150, 369151, 369149, 369154, 369152, 369153, 369162, 369155, 369156, 369158, 369157, 369159, 369160, 369165, 369168, 369161.